MAUDE Adverse Event Report: COOK INC RING DRAINAGE CATHETER NEEDLE SET; GCB NEEDLE, CATHETER

COOK INC RING DRAINAGE CATHETER NEEDLE SET; GCB NEEDLE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: inventory.Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, a (b)(6) year-old female patient required the use of a ring drainage catheter needle set for an unknown procedure.The operator reported the catheter sheered off inside the patient.It is unknown at this time how the procedure was completed.No additional procedure was required as "the device did not need to be retrieved." no adverse effects to the patient have been reported.Additional information has been requested.
 
Event or Problem Description
Additional information received 15dec2020: the operator reported that after going through the cuff, the needle/sheath was retracted about 1 cm as a unit to reposition the tip.Significant resistance was felt during retraction, so the operator reported the whole set with slow, steady tension.Upon removal, the distal portion of the sheath was examined and it was noted that it had sheared off but the device was retrieved in its entirety.Preliminary examination of the device returned to cook on 30 nov 2020 showed the whole catheter still on the needle.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: b5 correction: b1, b2, h1, h6 - patient code this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation.(b)(6) from (b)(6) hospital in the united states informed cook on (b)(6) 2020 of an incident involving a ring drainage catheter needle set [rpn: dlpn-40-25-ring] from lot number 13416768.On (b)(6) 2020, during a procedure, the catheter¿s shaft separated on the needle.After going through the cuff, the physician retracted the needle/catheter to reposition the tip by 1 cm.As the physician retracted the device, there was significant resistance.Due to the resistance, the physician decided to pull the device out of the patient which required a slow steady tension.Once removed from the patient, it was apparent the distal end of the catheter had separated.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence, and there have been no adverse effects to the patient as a result.A review of the complaint history, device history record (dhr), drawing, and quality control, as well as a visual inspection of the returned device, was conducted during the investigation.One assembled catheter/needle was returned to cook for evaluation.Upon visual inspection, biomatter was noted on the device.The catheter shaft was separated near the distal tip.Elongated material was note at the separation point.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhr for the reported complaint device lot (13416768) revealed no recorded non-conformances relevant to the reported failure mode.A database search did not identify any other events associated with the reported device lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no related non-conformances, and no additional complaints from the same lot, cook has concluded that there is no evidence that nonconforming product exists either in house or in field.The complaint product does not come supplied with an instructions for use (ifu) insert, so a review of the product labeling could not be completed.Based on the information provided, inspection of the returned device, and the results of the investigation, a definitive root cause for this event has been traced to component failure unrelated to a deficiency in manufacturing/device design.It is possible that difficulty or resistance with placement potentially caused the user to manipulate the device.Excessive tension on the catheter may cause separation.It is also possible that manipulation of the sharp trocar needle sheared the catheter, causing it to separate.User technique and patient anatomy could also potentially be related, though this cannot be confirmed without additional information.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
RING DRAINAGE CATHETER NEEDLE SET
Common Device Name
GCB NEEDLE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10926765
Report Number1820334-2020-02197
Device Sequence Number4283169
Product Code GCB
UDI-Device Identifier00827002033887
UDI-Public(01)00827002033887(17)230909(10)13416768
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/09/2023
Device Model NumberN/A
Device Catalogue NumberDLPN-40-25-RING
Device Lot Number13416768
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2020
Initial Date Received by Manufacturer 11/24/2020
Supplement Date Received by Manufacturer11/30/2020
03/17/2021
Initial Report FDA Received Date12/01/2020
Supplement Report FDA Received Date12/17/2020
03/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age32 YR